Minnesota, 2023Heavy Snow and Cold in Minnesota, February 22 to 24, 2023
February 22 to 24, 2023 · NWS FGF · 6 events in 4 counties and zones
Blizzard conditions in the southern Red River Valley in Minnesota, with winter storm conditions in MN lakes country.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blizzard conditions in the southern Red River Valley in Minnesota, with winter storm conditions in MN lakes country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 21, 11:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 21, 11:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1149 PM CST Tue Feb 21 2023
.UPDATE...
Issued at 1149 PM CST Tue Feb 21 2023
Still some light snow being reported over our far southern
counties, but still think it should taper off in the next few
hours and we will get a bit of a break. Wind chill values well on
their way to warning or advisory criteria as temps continue to
fall.
UPDATE Issued at 939 PM CST Tue Feb 21 2023
Light snow band continue to sag further south, and the first round
of precipitation should push out of our area sometime after
midnight. Snow will begin to move back in by tomorrow afternoon
for the second round. Across the northern counties, skies have
already cleared out and wind chills are below -25 in many areas.
However, expecting temps and wind chills to get even colder, and
the wind chill warning and advisory headlines start very soon.
Will leave headlines as they are for now.
UPDATE Issued at 544 PM CST Tue Feb 21 2023
Decent snow coming down across our southern counties with 3 inches
so far in Lidgerwood. Radar has the snow band starting to weaken a
bit, but adjusted POPs for current trends. Overall forecast seems
on track for the time being and no changes planned for headlines.
&&
.SHORT TERM...(This afternoon through Tonight)
Issued at 214 PM CST Tue Feb 21 2023
Key Messages:
-Winter weather impacts remain likely through the afternoon/evening
hours across southeastern North Dakota into west central Minnesota.
-Cold, well below zero temperatures and gusty winds will lead to
dangerously cold wind chills overnight into Wednesday morning.
Discussion...
As of this afternoon, a midlevel convergent zone was noted on latest
RAP mesoanalysis. This correlates well with a region of 700 hPa
frontogenesis, which is leading to an area of snowfall across
southeastern North Dakota into west central Minnesota. The heaviest
snowfall rates are tied to the frontogenesis region, which is
generally located near the border of the Dakotas. Regardless,
transient periods of moderate to heavy snow have been observed with
these frontogenetical bands. Upstream visibility reductions down to
1/4 mile at times have been reported underneath the heaviest bands
of snow. Additional snowfall amounts of 1 to 4 inches will be
possible as this system moves through. Given the overall transient
forcing for ascent, anticipating this to be a quick moving system,
with snowfall chances decreasing rapidly as we move into the evening
hours. As snowfall chances diminish tonight, skies are expected to
clear over at least the northern half of the forecast area, leading
to another cold night ahead. Especially where clearing works in,
temperatures should be able to drop quickly back below zero. With
increasing winds also expected overnight, wind chill values in the -
30s to -40s will be possible, with a few -50s not out of the
question.
.LONG TERM...(Wednesday Morning through Tuesday)
Issued at 214 PM CST Tue Feb 21 2023
...MAJOR WINTER IMPACTS TOMORROW AND THURSDAY...
KEY MESSAGES
1. Blizzard conditions will develop from south to north during the
day Wednesday up to the Highway 200 Corridor.
2. Heavy accumulating snow from southeast North Dakota through
Wadena County of 6 to 10 inches, with areas approaching a foot.
3. Accumulating snowfall between 2 and 6 inches mainly south of
Highway 200.
4. Dangerous wind chills approaching 50-below at times will occur
through at least Thursday.
5. Travel will be life-threatening to those stranded, especially
in southeastern North Dakota and west-central Minnesota where
snowfall accumulations may exceed 8" with significant drifts and
dangerous wind chills.
DISCUSSION...
The well-advertised winter storm is on our doorstep. Satellite
analysis indicates our twin-headed lows spinning over the Baja of
California and the Pacific Northwest respectively. As these
continue to push eastward overnight tonight, a coupled jet is
expected to develop over the midwest. This will allow for strong
surface cyclogenesis tomorrow. With most guidance spitting out a
minimum pressure approaching 990mb sandwiched with a 1040mb high
over the Yukon and western Alberta, a gradient wind response will
develop over the CWA. BUFKIT momentum transfers indicate the
potential for winds to approach 25-30 knots assuming maximum
momentum transfer. However, with limited cold air advection to
punch down those max winds, the general thought here is that winds
will be much less than the max momentum transfer (by between 5-8
knots). While current snowpack is VERY blowable, winds should be
limited enough overnight that impacts will remain relatively
isolated and minor. Blowing snow probabilities within this
timeframe through 3 PM tomorrow are in the 10-20% range due to the
limited winds.
Conditions will deteriorate very quickly as snowfall arrives to
the southern Red River Valley after noon tomorrow. Blowing snow
probabilities with mostly stable winds between 20 and 25 knots
combined with the falling snow spit out probabilities approaching
100, particularly after sunset Wednesday through Thursday morning.
With the current blowability of snow, significant drifting will
develop across southeast North Dakota through west- central
Minnesota into Wadena. Combine this with the long duration of the
snowfall and the high predictability in warm air advection, there
is high confidence in the snowfall ranges across the entire
region. Higher totals exceeding 8 inches remain possible in
southeastern North Dakota and west-central Minnesota (30-60%
probability, increasing southward).
Regardless of the snow totals that are experienced, the winds will
be there for blizzard conditions within the blizzard warning. We
know there will be falling snowfall combined with the elevated
winds to create a prolonged period of blizzard conditions.
Conditions will be especially significant in the tri-state area
where significant snowfall accumulations approaching a foot with
the winds will create the potential for significant drifting. For
this reason, the expectation is for the worst conditions to be
felt in southeastern ND and WC MN. Very difficult to impossible
travel conditions will occur in these regions. Combine these with
the dangerous wind chills approaching 35 and 45 below, travel will
be life-threatening to those stranded. Further north, blizzard
conditions will impact the area despite the limited accumulation
potential. Falling snow and winds will create whiteout conditions
up to the Highway 200 corridor. Areas of blowing snow may exist
outside of these areas, however blowing snow impacts should remain
limited due to limited wind speeds and lack of falling snow.
Wind chill impacts of at least 30-below will impact most of the
area at some point between tonight through Thursday afternoon.
Conditions for travel should improve as winds diminish Thursday
afternoon. Impacts look to remain limited to wind chills through
the rest of the work week, with gradually warming temperatures
towards the end of the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM CST Tue Feb 21 2023
Northerly winds bringing dry air at low levels has helped keep TAF
sites VFR even with some snow just to the south of KFAR. VFR
conditions will continue for much of the period, but then
categories will begin to decrease as winds bring blowing snow and
ceilings begin to lower by late Wednesday afternoon into evening.
For now have 1SM with falling and blowing snow as the lowest vis
at KFAR, but may have to adjust as the time gets closer. Winds
will gust above 25 kts, with some spots over 30 kts possible
towards the end of the period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until noon CST Thursday for NDZ006>008-
014>016-024-026-027-054.
Blizzard Warning from 6 PM Wednesday to noon CST Thursday for
NDZ028>030-038-039.
Winter Weather Advisory until 6 PM CST Wednesday for NDZ038-039.
Winter Weather Advisory until 3 PM CST Wednesday for NDZ049-052-
053.
Blizzard Warning from 3 PM Wednesday to noon CST Thursday for
NDZ049-052-053.
Wind Chill Warning until 6 PM CST Wednesday for NDZ028>030.
MN...Wind Chill Warning until noon CST Thursday for MNZ001-004-007.
Wind Chill Advisory until 6 PM CST Wednesday for MNZ002-022-023.
Blizzard Warning from 6 PM Wednesday to noon CST Thursday for
MNZ002-003.
Winter Weather Advisory until 6 PM CST Wednesday for MNZ003.
Wind Chill Advisory until noon CST Thursday for MNZ005-006-008-
009-013>017.
Winter Weather Advisory from 6 PM Wednesday to noon CST Thursday
for MNZ022>024.
Winter Weather Advisory until noon CST Thursday for MNZ027-028.
Winter Weather Advisory until 3 PM CST Wednesday for MNZ029>032-
040.
Blizzard Warning from 3 PM Wednesday to noon CST Thursday for
MNZ029-030-040.
Winter Storm Warning from 3 PM Wednesday to noon CST Thursday
for MNZ031-032.
&&
UPDATE...JR
SHORT TERM...Rick
LONG TERM...Perroux
AVIATION...JRHazardous weather outlook, Feb 21, 3:24 PM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
324 PM CST Tue Feb 21 2023
MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
222130-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
324 PM CST Tue Feb 21 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Winter travel impacts will continue through the afternoon and
evening hours, generally along and south of the Interstate 94 and
Highway 10 corridor. Refer to the latest hazard statements for
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Widespread major winter travel impacts are anticipated Wednesday
into Thursday along and south of the Highway 200 corridor. Refer
to the latest hazard statements for details.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-222130-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh-
324 PM CST Tue Feb 21 2023
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Dangerously cold wind chills in the negative 30s to negative 40s
are anticipated tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Minor snowfall accumulations will be possible Wednesday into
Thursday. Otherwise, dangerously cold wind chills as low as
negative 50 will be possible through Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions will
be appreciated.
Cold/Wind Chill, Kittson
- When
- February 22, 1:00 AM CST to 11:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
NDAWN Station in Humboldt 4SW reports wind chills lower than -40 from 2/22 1A through 2/22 11A with the lowest being -47 degrees.
Cold/Wind Chill, West Marshall
- When
- February 22, 2:00 AM CST to 11:00 AM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Delayed Report. NDAWN Station in Stephen 1NE reports wind chills lower than -40 from 2/22 2A through 2/22 11A with the lowest being -47 degrees.
Cold/Wind Chill, West Polk
- When
- February 22, 3:00 AM CST to 1:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
NDAWN Station in Eldred reports wind chills lower than -40 from 2/22 2A through 2/22 1P with the lowest being -45 degrees.
Heavy Snow, Grant
- When
- February 22, 7:00 AM CST to February 23, 7:00 AM CST
- Where
- Grant forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
CoCoRaHS station MN-GR-11 (4 WSW Hoffman) reports 6.8 inches of snow.
Heavy Snow, Grant
- When
- February 22, 7:00 AM CST to February 24, 7:00 AM CST
- Where
- Grant forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
CoCoRaHS station MN-GR-11 (4 WSW Hoffman) reports 7.6 inches of snow. 2 day storm total.
Heavy Snow, Grant
- When
- February 22, 8:00 AM CST to February 24, 8:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Public reports 6 inches of snow in Ashby. Storm total snow.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083905, 1083906, 1083907, 1083348, 1083349, 1083346.